Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 174, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 25, 2001, 4:40 AM MDT for Bowman County, North Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 25, 2001, 4:40 AM MDT (10:40 UTC)
- Expired
- Jul 25, 2001, 5:15 AM MDT
- In force
- 35 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Bowman County, ND
The radar
The Rapid City radar (KUDX), 226 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 4:45 AM MDT | Thunderstorm Wind 52 E | Rhame, ND | Numerous tree branches down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 12:45 AM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 10.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 251040 SVRBIS NDC011-251115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 440 AM MDT WED JUL 25 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 515 AM MDT * AT 440 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHWESTERN BOWMAN COUNTY...OR ABOUT 29 MILES SOUTHWEST OF BOWMAN...MOVING EAST AT 35 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM MDT WEDNESDAY MORNING FOR SOUTHWEST NORTH DAKOTA. LAT...LON 4609 10404 4594 10405 4594 10353 4607 10355
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:00 AM MDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 25, 2:00 AM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 AM CDT WED JUL 25 2001 SEVERE THUNDERSTORMS IN EXTREME EAST MT ARE MOVING EAST TOWARDS SOUTHWESTERN ND. EARLIER THE STORMS WEAKENED AS THEY APPROACHED THE BORDER...BUT SOME ARE NOW REMAINING INTACT. WESTERN ND WILL SEE ANOTHER THREAT OF SEVERE WX THIS AFTERNOON AND EVE. AN OLD FRONTAL BOUNDARY IN EASTERN ND WILL BE THE FOCUS FOR STORM DEVELOPMENT. STORMS WILL BEGIN IN HIGH CAPES AND FAVORABLE DEEP SHEAR AND THEN PROPAGATE EAST. FOR THE REMAINDER OF THE WORK WEEK...SHORT WAVES IN THE WESTERLY FLOW WILL CONTINUE WITH PERISTENT SOUTHEAST FLOW AT THE SURFACE. THE CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FO5RECAST THROUGH FRIDAY. .BIS...NONE. LM
In the hours before
Special weather statement, Jul 25, 1:34 AM MDT, 3 hours 6 minutes before
NDZ017-250830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 231 AM CDT (131 AM MDT) WED JUL 25 2001 AT 130 AM MDT LOCAL RADAR INDICATED A STRONG THUNDERSTORM ENTERING SOUTHWESTERN MCKENZIE COUNTY...ABOUT 10 MILES NORTH OF TROTTERS. THE STORM IS MOVING EAST AT 30 MPH. PEOPLE IN RURAL SOUTHWESTERN MCKENZIE COUNTY CAN EXPECT DANGEROUS LIGHTNING...WIND GUSTS TO 45 MPH AND POSSIBLY A BRIEF PERIOD OF HEAVY RAIN WITH THIS STORM. THOMSON
Special weather statement, Jul 25, 2:19 AM MDT, 2 hours 21 minutes before
NDZ001-009-017-251020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 317 AM CDT (217 AM MDT) WED JUL 25 2001 SHOWERS AND THUNDERSTORMS ARE MOVING EASTWARD ACROSS NORTHWESTERN NORTH DAKOTA EARLY THIS MORNING. PEOPLE IN DIVIDE...WILLIAMS AND MCKENZIE COUNTIES CAN EXPECT BRIEF PERIODS OF MODERATE TO HEAVY RAIN...DANGEROUS LIGHTNING AND SOME GUSTY WINDS WITH THE STRONGER STORMS. THE ACTIVITY SHOULD MOVE OUT OF THE TRI-COUNTY AREA AFTER 500 AM CDT (400 AM MDT). THOMSON
Special weather statement, Jul 25, 4:00 AM MDT, 40 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 500 AM CDT WED JUL 25 2001 ...SEVERE THUNDERSTORMS POSSIBLE SOUTHWEST THIS MORNING... ...CHANCE OF SEVERE THUNDERSTORMS WEST QUARTER THIS AFTERNOON... .FORECAST...SCATTERED THUNDERSTORMS IN WESTERN NORTH WILL DISSIPATE THIS MORNING. THEY WILL REDEVELOP THIS AFTERNOON AND SPREAD TO THE CENTRAL PART OF NORTH DAKOTA BY EVENING. .DISCUSSION...THUNDERSTORMS ARE WEAKENING AS THEY MOVE FROM MONTANA INTO MORE STABLE AIR IN NORTH DAKOTA. THEN THIS AFTERNOON MORE STORMS ARE LIKELY TO DEVELOP NEAR AN OLD FRONTAL BOUNDARY IN EASTERN MONTANA. THEY WILL GROW IN HIGH CAPES AND FAVORABLE WIND SHEAR AND THEN PROPAGATE EAST INTO WESTERN NORTH DAKOTA. SKYWARN SEVERE WEATHER SPOTTERS MAY BE NEDED IN THE SOUTHWEST EARLY THIS MORNING AND THROUGH THE WEST THIS AFTERNOON. THIS PRODUCT IS FOR PLANNING PURPOSES. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES. LM
Special weather statement, Jul 25, 4:17 AM MDT, 23 minutes before
NDZ017-251115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 514 AM CDT (414 AM MDT) WED JUL 25 2001 SHOWERS AND THUNDERSTORMS CONTINUE OVER MUCH OF MCKENZIE COUNTY THIS MORNING. THE AREA OF ACTIVITY IS BREAKING UP AND SHOULD DISSIPATE OR MOVE OUT OF THE COUNTY BY DAYBREAK. UNTIL THEN...BRIEF PERIODS OF MODERATE TO HEAVY RAIN...GUSTY WINDS AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THE STRONGEST STORMS. THOMSON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 5:29 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 61 min |
| Jul 25, 5:54 PM MDT | Tornado Warning | BIS | Golden Valley | 66 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.